Tennessee, 2008Flash Flooding and Hail in Tennessee, April 3 to 4, 2008
April 3 to 4, 2008 · NWS MEG · 11 events in 9 counties and zones
A warm front lifted north over the Midsouth during the late evening hours of April 3, 2008. Showers and thunderstorms developed over the region in association with the front during the late evening hours which continued into the early morning hours on April 4, 2008.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north over the Midsouth during the late evening hours of April 3, 2008. Showers and thunderstorms developed over the region in association with the front during the late evening hours which continued into the early morning hours on April 4, 2008. Some of the storms produced flash flooding, damaging winds, and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 3, 5:59 PM CST, 5 hours 11 minutes earlier.
Area forecast discussion, Apr 3, 5:59 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CDT THU APR 3 2008
.DISCUSSION...
WE HAVE EXPANDED THE FLASH FLOOD WATCH ACROSS PARTS OF NORTHEAST
MISSISSIPPI ROUGHLY FROM ASHLAND TO OXFORD TO COFFEEVILLE. HEAVY
RAIN IS EXPECTED TO AFFECT THE WHOLE REGION IN THE FLASH FLOOD
WATCH BEGINNING LATER THIS EVENING THROUGH FRIDAY AFTERNOON.
THE WARM FRONT WAS LOCATED JUST NORTH OF THE FORECAST AREA.
MEANWHILE...STRONG THUNDERSTORMS WERE WELL WEST AND NORTH OF THE
MIDSOUTH. HOWEVER SURFACE BASED LI/S AROUND -3 TO -5...SBCAPES
AROUND 2500 J/KG WERE NOTED OVER N MS. UPPER LEVEL SUPPORT STILL
LACKING IN THESE AREAS...SO WILL CONTINUE TO MONITOR THUNDERSTORM
DEVELOPMENT.
ZONES HAVE BEEN UPDATED TO ACCOUNT FOR THE EXPANDED FLASH FLOOD
WATCH.
&&
.PREV DISCUSSION... /ISSUED 320 PM CDT THU APR 3 2008/
DISCUSSION...SURFACE ANALYSIS THIS AFTERNOON PLACES A WARM FRONT
FROM JUST NORTH OF TUPELO BACK THROUGH OXFORD AND SOUTH OF PINE
BLUFF ARKANSAS THEN BACK TO A LOW CENTERED ACROSS NORTH CENTRAL
OKLAHOMA. ACROSS THE MID SOUTH...A FEW SHOWERS AND THUNDERSTORMS
STILL REMAIN ACROSS PORTIONS OF WEST TENNESSEE. NORTH OF THE WARM
FRONT TEMPERATURES REMAIN IN THE 50S TO LOWER 60S. SOUTH IN THE
WARM SECTOR...TEMPERATURES HAVE ALREADY RISEN INTO THE 70S...AND
EVEN A FEW AREAS REPORTING TEMPERATURES UP TO 80 DEGREES AS FAR
NORTH AS GREENWOOD MS. MAIN CONCERNS IN THIS FORECAST PACKAGE
CONTINUE TO BE HEAVY RAINFALL AND SEVERE THUNDERSTORM POTENTIAL.
TONIGHT THROUGH SATURDAY...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS EASTERN OKLAHOMA WHERE BETTER INSTABILITY AND AN 850 MB LOW
LEVEL JET RESIDES. FURTHER EAST ACROSS ARKANSAS...CONVECTIVE
ANALYSIS INDICATES A CAPPING INVERSION PRESENT IN THE 800-750 MB
LAYER. BASED ON SHORT TERM MODEL SOUNDINGS/LAPS ANALYSIS...THINK
THE RUC/GFS HAVE A BETTER HANDLE ON THE CURRENT SITUATION THAN THE
NAM. AT THIS POINT...THINK A MAJORITY IF NOT ALL OF THE CONVECTION
SHOULD HOLD OFF UNTIL AT LEAST THE LATE EVENING HOURS. THE
PREDOMINANT SEVERE WEATHER THREATS WITH ANY THUNDERSTORMS THAT
BECOME SEVERE WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...THE
LARGER THREAT AT THIS TIME APPEARS TO BE FLASH FLOOD POTENTIAL AS
PRECIPITABLE WATER VALUES APPROACH 2 INCHES AND K-INDICIES BETWEEN
35 TO 37. ONE TO THREE INCHES OF RAINFALL TONIGHT AND AN
ADDITIONAL ONE TO TWO INCHES ARE POSSIBLE ON FRIDAY. WILL CONTINUE
FLASH FLOOD WATCH WITH HEAVY RAIN POTENTIAL STILL LOOKING GOOD.
THE SEVERE THUNDERSTORM THREAT WILL BE FOCUSED MOSTLY SOUTH OF
I-40 ON FRIDAY AS A COLD FRONT MOVES THROUGH THE MID SOUTH. MOST
UNSTABLE CAPE VALUES WILL RANGE AROUND 1400 J/KG...WITH LI/S
AROUND -4. ONCE AGAIN THE PREDOMINANT SEVERE WEATHER THREATS
APPEAR TO BE DAMAGING WINDS AND LARGE HAIL. ANY ONGOING CONVECTION
AT THE START OF THE PERIOD ON FRIDAY WILL COME TO AN END BY FRIDAY
NIGHT AND CONTINUED POPS INTO THE OVERNIGHT HOURS. SURFACE/UPPER
LEVEL RIDGING WILL BRING DRY WEATHER BACK TO THE MID SOUTH FOR
SATURDAY.
LONG RANGE...(SUNDAY THROUGH WEDNESDAY)...12Z GFS/ECMWF MODELS
INDICATE SHORTWAVE RIDGING WEAKENING BY THE END OF THE WEEKEND AS
UPPER LEVEL FLOW TRANSITIONS BACK TO THE SOUTHWEST. TWO UPPER
LEVEL TROUGHS ARE ANTICIPATED TO AFFECT THE MISSISSIPPI
VALLEY...THE FIRST ONE WILL PASS THROUGH TUESDAY INTO WEDNESDAY
AND THE SECOND ONE BY THE END OF THE WEEK. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL RETURN BY NEXT TUESDAY.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 62 65 47 66 / 100 100 50 10
MKL 60 64 44 64 / 100 100 60 10
JBR 56 61 43 65 / 100 80 30 10
TUP 62 70 50 65 / 50 100 80 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CLAY-CRAIGHEAD-
GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CRITTENDEN-CROSS-
LEE AR-PHILLIPS-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BENTON MS-COAHOMA-
DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
TUNICA-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CARROLL-CROCKETT-
DYER-GIBSON-HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CHESTER-DECATUR-
FAYETTE-HARDEMAN-HAYWOOD-HENDERSON-MADISON-SHELBY-TIPTON.
&&
ACHazardous weather outlook, Apr 3, 2:35 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT THU APR 3 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
335 PM CDT THU APR 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
EXCESSIVE RAINFALL IS EXPECTED ACROSS MUCH OF THE MID SOUTH TODAY
AND TONIGHT. RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE FROM
NORTHEAST ARKANSAS ACROSS THE MISSOURI BOOTHEEL INTO NORTHWEST
TENNESSEE...WITH BETWEEN 1 AND 3 INCHES OF RAIN ELSEWHERE. PLEASE
SEE THE LATEST FLASH FLOOD WATCHES THAT HAVE BEEN POSTED FOR PARTS
OF THE MID SOUTH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
ENTIRE MID SOUTH. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EXCESSIVE RAINFALL IS ALSO EXPECTED ACROSS MUCH OF THE MID-SOUTH
ON FRIDAY WITH ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY SOUTH OF A
LINE FROM HARRISBURG ARKANSAS TO HUNTINGDON TENNESSEE.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE
NEEDED TONIGHT AND AGAIN ON FRIDAY. IN ADDITION...SPOTTERS ARE
ENCOURAGED TO RELAY REPORTS OF FLASH FLOODING AND NEW RIVER FLOODING
TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.
In the hours before
Local storm report, Apr 3, 10:34 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 PM CDT THU APR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG POWHATAN 36.08N 91.12W
04/03/2008 LAWRENCE AR LAW ENFORCEMENT
2 LARGE TREES DOWN
&&
MRMLocal storm report, Apr 3, 11:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 AM CDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL HOLCOMB 36.40N 90.02W
04/03/2008 M0.75 INCH DUNKLIN MO LAW ENFORCEMENT
PENNY SIZED HAIL REPORTED IN THE TOWN OF HOLCOMB
1040 PM TSTM WND DMG POWHATAN 36.08N 91.12W
04/03/2008 LAWRENCE AR LAW ENFORCEMENT
2 LARGE TREES DOWN
&&
MRMEvent by event
8 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Lake
- When
- April 3, 11:10 PM CST to 11:15 PM CST
- Where
- Lake County, Tiptonville to 0.42 mi S of Tiptonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.380, -89.480
Straight line winds blew trees down on Walnut Street in Tiptonville.
Thunderstorm Wind, Obion
- When
- April 3, 11:25 PM CST to 11:30 PM CST
- Where
- Obion County, 2.91 mi NNW of Minnick to 2.11 mi NNW of Elbridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.311, -89.384
Straight line winds blew trees down on Putnam Hill Road.
Flash Flood, Obion
- When
- April 3, 11:45 PM CST to April 4, 1:45 AM CST
- Where
- Obion County, Union City Arpt to 1.91 mi N of Sunnyside
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 36.380, -88.980
Heavy rain produced flash flooding on a few roadways near the Everett Stewart Airport. A 24 year old man drowned when he ran off of Martin Highway into a swollen creek. The vehicle completely submerged.
Flash Flood, Lauderdale
- When
- April 3, 11:45 PM CST to April 4, 1:45 AM CST
- Where
- Lauderdale County, 1 mi ENE of Double Bridges to 1.46 mi ENE of Double Bridges
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 35.908, -89.455
Heavy rain caused the ground beneath a house to fall into Mills Creek. The house was located on Double Bridges-Unionville Road. A large tree on the side of the hill was also uprooted.
Flash Flood, Dyer
- When
- April 4, 12:30 AM CST to 2:30 AM CST
- Where
- Dyer County, 0.82 mi SSW of Templeton to 0.39 mi NW of Ro Ellen
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.159, -89.225
Heavy rain closed seven roads across Dyer County due to flash flooding.
Hail, Shelby
- When
- April 4, 2:05 AM CST to 2:10 AM CST
- Where
- Shelby County, Whitehaven
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.020, -90.030
Flash Flood, Shelby
- When
- April 4, 10:00 AM CST to 11:00 AM CST
- Where
- Shelby County, 3.97 mi W of Collierville Arpk to 3.95 mi W of Collierville Arpk
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.999, -89.800
Heavy rain produced flash flooding near the intersection of Hacks Cross Road and State Line Road in Southeast Memphis.
Flash Flood, Henderson
- When
- April 4, 11:00 AM CST to 1:00 PM CST
- Where
- Henderson County, Mt Gilead to Parker Xrds
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 35.770, -88.550
Heavy rain produced flash flooding to many roadways and fields across Henderson County.
Flash Flood, Carroll
- When
- April 4, 11:00 AM CST to 1:00 PM CST
- Where
- Carroll County, Mc Kenzie to Bruceton
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 36.130, -88.520
Heavy rain produced flash flooding to many roadways and fields across Carroll County.
Flash Flood, Weakley
- When
- April 4, 11:00 AM CST to 1:00 PM CST
- Where
- Weakley County, Dukedom to Palmersville
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 36.500, -88.700
Heavy rain produced flash flooding to many roadways and fields across Weakely County.
Flash Flood, Tipton
- When
- April 4, 11:19 AM CST to 11:49 AM CST
- Where
- Tipton County, Covington to 1.54 mi ENE of Covington
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.570, -89.670
Heavy rain produced flash flooding along Highway 51 in Covington as a stream overflowed its bank.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 3 to 4, 20083 injured · $86 million · EF2 · 51 events
- Tornado and Flash Flooding in Kentucky, April 3 to 6, 20081 death · $490,000 · EF1 · 25 events
- Flash Flooding and Flooding in Kentucky, April 3 to 15, 2008$1.8 million · 50 kt wind · 39 events
- Hail and Damaging Winds in Texas, April 3 to 4, 2008$471,000 · 4.25 in hail · 36 events
- Flooding in Arkansas, April 3 to 25, 2008$525,000 · 3 events
- Flash Flood and Hail in Arkansas, April 3 to 4, 2008$178,000 · 1 in hail · 7 events
- Flash Flooding and Flood in Missouri, April 3 to 4, 20081 injured · $90,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, April 3, 2008$53,000 · 1.75 in hail · 17 events
- Flash Flood and Hail in Missouri, April 3 to 4, 2008$51,000 · 52 kt wind · 4 events
- Hail in Texas, April 3 to 4, 20081.75 in hail · 23 events
- Flash Flood and Debris Flow in Puerto Rico, April 3, 2008$20,000 · 8 events
- Dust Devil in Texas, April 3, 2008$23,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97664, 97665, 98206, 98215, 97667, 97849, 97857, 98217, 98219, 98221, 97858.